Q. Can reducing the dose of Dexamethasone cause liver problem?

Answered by
Dr. Swaraj S W
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Dec 12, 2015 and last reviewed on: Mar 01, 2019

Hi doctor,

Almost 5 years back, my father had an operation for a brain tumor in the left tempero-parietal region. He had Dexamethasone injections 12 mg and radiation on a linear accelerator 51 and 45. After two years, he had a CT and everything was fine. He even walked. But, when we started lowering the dose of the hormone he stopped walking. He took those 12 mg for five months. Now, he has steroid diabetes and retinopathy. We lowered the dose of Dexamethasone slowly and currently, it is 0.88. Now his bile production is bad and his stool is yellow. When the dose was 0.96 everything was fine with the bile. He takes Essentiale three times a day, Pankreatin 8000 thrice daily, Omez 20 mg once a day, Ascorutin thrice daily and Citrocalcium.

When we lowered the dose of the evil hormone to 0.88, the bile problem started. When we started to give double the dose of Essentiale, everything started to be fine again. But, with the usual dose again the problem has come. Because of this hormone his sugar level does not drop. He is getting Insulin injection and the sugar level is 5.2. My questions are does the gall problem occur because of Dexamethasone? Is there any medicine to restore adrenal cortex function? How can one stop taking this hormone? How can we make him walk again? Will he ever be fully functional again? Thanks in advance.

#

Hi,

Welcome to icliniq.com.

I would like to know a few things very clear here.

From your history, I gather that he had surgery on the brain and was on steroids post-op. And also he received radiotherapy. For what condition the brain surgery was done?

He might be having what is called as steroid-induced diabetes and for which Insulin is the treatment. Steroids can harm the liverover time, but they would have been prescribed because the benefit at that time was more than the harm that would have been caused. We need to know the clinical improvement with reduced dose for further reduction.

There are no medicines that can restore the adrenal cortex function. His steroid production is suppressed due to exogenous steroids. It needs tapering and then if possible can be stopped. I can comment on his recovery only after knowing his exact detail of the medical procedure done and the diagnosis.

Hi doctor,

My father has been taking the steroid for 5 years. Every time when the dose gets reduced he will suffer for a couple of day and then will get better. They used to reduce the hormone once a month and until the 0.88 mg he recovered every time. Now, there is a problem in gall. I do not know about any other changes after the reduction. His diagnosis was oligoastrocytoma. I do not know much. We are much worried to reduce the dose now. What does tapering steroid mean? How do we stop the Dexamethasone? If it is stopped, will his liver, eyes, hearing and diabetes become fine again?

#

Hi,

Welcome back to icliniq.com

Maybe your father has become steroid dependant now. To taper the dose means to slowly reduce the dose over a period of time as his condition permits.

I can understand your concern for your father, but without the exact diagnosis and the treatment regimen for his condition, it is very difficult to let you know.

His sugars might improve after stopping the steroids. But eye damage by retinopathy will not improve much.

Hi doctor,

The first diagnosis was oligoastrocytoma. Should we just keep giving the liver medicine? Or should we keep reducing the killing hormone till zero?

#

Hi,

Welcome back to icliniq.com.

It is very difficult to say whether we can stop or not. It all depends on how he responds and how soon or late we can taper and stop.

It is a very big decision to be made. I would suggest that the treating doctor who is following your dad's health can give the best decision. Till then let him continue the medicine under the doctor supervision.

Hi doctor,

His doctor said that we can stop the hormone after couple of months of treatment. Anyways your opinion was very helpful. Thank you very much for all your help. We will try to find a good doctor in our region and hope we can kick that hormone out.

#

Hi,

Welcome back to icliniq.com.

All the best. Hopefully, all shall be fine very soon.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Prevention of Diabetic Retinopathy

.. the importance of eye examination in diabetics to prevent diabetic retinopathy .. ...   Read full

Can I have a fast recovery in MS if I use steroids?

.. gone through your MRI report (attachment removed to protect patient identity). It indicates a new exacerbation of MS (also called relapse). As there are new plaques on your MRI which are enhanced by Gadolinium, I would recommend hospitalization an...   Read full

Can you suggest a skin whitening cream that does not contain steroids?

.. take an oral Vitamin C supplement every day. I suggest taking one sachet of Ener-C 1000 mg in a glass of water. Use sunscreen in the morning. Apply Golite skin lightening cream over the face at bedtime. For more information consult a derm...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»
Does a cold sore indicate cervical cancer?
Hi doctor,Can a cold sore virus cause cervical cancer? I never had sex before, but I have caught a cold sore from one of...  Read more»
I am experiencing abdominal bloating and severe acidity. Are these side effects of antibiotics?
Hello doctor, I have been experiencing bloating and acidity during the menopause years. After experiencing a burning se...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.